Colorado, 2010

Hail and Damaging Wind in Colorado, July 23, 2010

July 23, 2010 · NWS PUB · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts to 60 mph and hail up to the size of nickels in Las Animas in Bent County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced wind gusts to 60 mph and hail up to the size of nickels in Las Animas in Bent County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:59 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT FRI JUL 23 2010

.SHORT TERM...

(TONIGHT AND SATURDAY)

THE MAIN PROBLEM IS THE TIMING OF THE COLD FRONT ACROSS THE EASTERN
PART OF THE AREA EARLY SATURDAY MORNING. WENT WITH THE NAM TIMING.

MONSOON FLOW WILL CONTINUE ACROSS OUR CWA THROUGH SATURDAY...WITH
PLENTY OF MOISTURE TO WORK WITH. OVER THE HIGH COUNTRY...EXPECT THE
USUAL SLOW MOVING SHOWERS AND THUNDERSTORMS...WITH THE GREATEST
COVERAGE AFTERNOON AND EVENING HOURS...WHICH COULD CAUSE RAPID
STREAM RISES...ESPECIALLY IN THE EASTERN SAN JUAN AND SOUTHERN
SANGRE DE CRISTO MOUNTAINS. OVER THE EASTERN PLAINS...RELATIVELY
SLOW MOVING MAINLY EVENING SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN ARE EXPECTED...WHICH COULD RESULT IN LOCAL FLOODING IN
AREAS WHICH HAVE RECEIVED HEAVY RAINS THE PAST COUPLE OF DAYS.

BY LATE TONIGHT...A COLD FRONT IS EXPECTED TO MOVE ACROSS THE
EASTERN PLAINS...ACCOMPANIED BY GUSTY WINDS. THIS FRONT IS EXPECTED
TO BE THROUGH MOST OF THE AREA BY AROUND 8 AM SATURDAY. HOWEVER...THE
FRONT MAY HANG UP AGAINST THE EASTERN MOUNTAIN SLOPES...AND HELP
PRODUCE AN INCREASED CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON...PARTICULARLY OVER THE EAST FACING SLOPES OF THE SOUTHERN
SANGRE DE CRISTO MOUNTAINS...AND ALONG THE RATON RIDGE. MONSOON
MOISTURE WILL BEGIN SHIFTING SOUTH WITH THE FRONT...BUT WILL
CONTINUE TO FUEL AFTERNOON THUNDERSTORMS OVER THE SOUTHERN PART OF
OUR AREA. COLDER AIR WILL DROP HIGH TEMPERATURES ACROSS THE EASTERN
PLAINS ABOUT 10 DEGREES BEHIND THE FRONT.

.LONG TERM...

(SAT NITE - FRI)

MAIN CONCERN THIS PD IS WETTER AND COOLER CONDITIONS FOR THE LATTER
PART OF THE WEEKEND.

MAIN CHANGES TO THE GRIDDS WAS TO COOL TEMPS DOWN FOR SUNDAY AND
RAMP UP THE PRECIP CHANCES FOR A GOOD PART OF THE REGION FROM SAT
NITE THROUGH SUN NITE.

SIMULATIONS ARE SURPRISINGLY NOT IN GOOD AGREEMENT FOR THIS WEEKEND.
ALTHOUGH ALL GUIDANCE HAS THE SFC FRONT MOVING THROUGH THE
AREA...THE GFS IS MUCH MORE GUNG-HO WITH THE QPF DURING THE SAT
NITE-SUN NITE TIME FRAME. THIS IS DUE TO THE POSITIONING OF A WEAK
500 MB VORT CENTER OVER THE MIDDLE OF THE STATE WHILE THE NAM HAS
MORE OF A 500 TROUGH AXIS DOWN ALONG THE CO/NM BORDER. ALTHOUGH THE
GFS IS PROBABLY A BIT OVERDONE ON THE AMOUNT AND TIMING OF THE
QPF...IT LIKELY HAS A BETTER HANDLE ON THE PRECIP THEN THE MUCH
DRIER NAM.

SPEAKING OF PRECIP...SOME OF IT COULD BE ON THE HEAVIER SIDE SAT
NITE AND POSSIBLY SUN AFTERNOON AND SUN EVENING. FLOODING/FLASH
FLOODING MAY (WILL?) BECOME A CONCERN. BASED ON CURRENT SIMULATION
OUTPUT...THE GREATEST THREAT FOR HEAVIER RAIN WILL BE OVER THE SW
MTNS...THE E SLOPES OF THE S MTNS AND THE RATON MESA REGION.

BY MONDAY...AREA WILL START TO DRY OUT AS HIGH PRESSURE AT MID LVLS
DEVELOPS JUST TO THE WEST OF THE REGION. BY LATER IN THE WEEK...A
MORE WEAK SW FLOW WILL REDEVELOP AND THIS SHOULD ALLOW THE MONSOON
MOISTURE TO ONCE AGAIN TRACK OVER THE REGION. /HODANISH

&&

.AVIATION...

SCT TRW ARE EXPECTED NEAR THE FORECAST TERMINALS AND ACROSS MOST OF
THE AREA THROUGH ABOUT 03Z...WITH THE GREATEST THREAT VCNTY KCOS.
MTN OBSCURATION IS EXPECTED TO CONTINUE UNTIL AFTER 06Z WITH A FEW
-TRW REMAINING OVR THE HIR SOUTHERN RIDGES THRU THE NIGHT. A COLD
FRONT WILL MOVE THROUGH THE EASTERN PLAINS 07Z-12Z WITH GUSTS TO 30
KTS. LO CLDS WILL BANK UP ALONG THE RATON RIDGE AND SRN SANGER DE
CRISTO EASTERN SLOPES AFT 12Z BRINGING MVFR OR IFR CONDNS TO THOSE
AREAS. THE OUTLOOK IS FOR SCT TRW TO AGAIN DVLP OVR MTNS AND OVR THE
RATON RIDGE AREA AFT 18Z-20Z SATURDAY. EXPECT G40 KTS...BRIEF HVY
RAIN...AND LCL MVFR OR IFR CNDNS VCNTY TRW AND ALONG THE SOUTHERN
BORDER AREAS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

51/34
Hazardous weather outlook, Jul 23, 5:26 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
626 AM MDT FRI JUL 23 2010

COZ058>089-093>099-241230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
626 AM MDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY AND CONTINUE THROUGH THE EVENING HOURS.  THE MAIN THREATS FROM
THE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING.
HOWEVER...ONE OR TWO STORM OVER THE FAR SOUTHEAST PLAINS...WILL HAVE
THE POTENTIAL TO PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND WIND
GUSTS IN EXCESS OF 60 MPH.

LATE TONIGHT WE COULD CONTINUE TO SEE SOME ISOLATED
THUNDERSTORMS...WITH THE MAIN THREAT BEING LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...WITH THE MOST NUMEROUS THUNDERSTORMS
EXPECTED TO BE OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREAT
FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY
WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS.
THE GREATEST POTENTIAL OF WIDESPREAD HEAVY RAINFALL CONTINUES TO BE
SATURDAY AND SUNDAY...AS MONSOONAL MOISTURE EMBEDDED WITHIN WEAK
FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW BEHIND A COLD FRONT WILL BE
JUXTAPOSED.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EARLY IN THE EVENING.

28/23

In the hours before

Special weather statement, Jul 23, 1:57 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT FRI JUL 23 2010

COZ093>095-097>099-232130-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR
VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD
VICINITY/BACA COUNTY-WESTERN KIOWA COUNTY-
257 PM MDT FRI JUL 23 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  BENT COUNTY IN SOUTHEAST COLORADO...
  EXTREME SOUTHWESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  EASTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LAMAR.

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF JOHN MARTIN RESERVOIR...OR 28
MILES SOUTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTH AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  MCCLAVE.
  LAS ANIMAS.
  LAMAR.
  JOHN MARTIN RESERVOIR.
  HASTY.
  FORT LYON.
  CADDOA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CERU
Special weather statement, Jul 23, 2:05 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT FRI JUL 23 2010

COZ093-094-232130-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
305 PM MDT FRI JUL 23 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF DELHI...OR 30 MILES SOUTHWEST OF
LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 95 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bent

When
July 23, 3:20 PM MST to 3:25 PM MST
Where
Bent County, 1.38 mi S of Las Animas
Measured
0.88 in hail
Reported by
Public
Coordinates
38.050, -103.220

Thunderstorm Wind, Bent

When
July 23, 3:23 PM MST
Where
Bent County, Las Animas
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.070, -103.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251371, 251372.